Hail, Toole
- When
- July 22, 4:15 PM MST
- Where
- Toole County, Sunburst
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.880, -111.900
Hail measuring 1.75 inches (golf ball sized) was reported in Sunburst, MT.
A disturbance aloft swept southeast through the plains and adjoining mountains of Central Montana. This disturbance triggered isolated to scattered thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A disturbance aloft swept southeast through the plains and adjoining mountains of Central Montana. This disturbance triggered isolated to scattered thunderstorm development. Observations early in the afternoon showed a moderately unstable airmass near the Canadian border and moderate wind shear. A general threat of hail and|gusty winds with the thunderstorms resulted in SPC issuing a convective watch for much of North Central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 22, 1:56 PM MST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 256 PM MDT Mon Jul 22 2013 .DISCUSSION... Tonight through Wednesday...The main weather feature affecting the forecast area will be an intensifying upper ridge over the Pacific Northwest. This will keep the forecast area mostly dry with daytime temperatures near to a little above normal. For Tuesday there will be a weak stable area aloft in the north but it appears there will be enough heating to overcome this and possibly produce a few thunderstorms. For Wednesday expect weak instability over much of the forecast area but about the only forcing will come from terrain effects. Will mention a threat of thunderstorms over some of the mountains of southwest Montana and also the mountains of central Montana. Airmass might be too dry to support thunderstorms over the Rocky Mountain Front so have removed their mention from the forecast. Blank Wednesday night through Monday...A high pressure ridge aloft will continue to be the main feature as the forecast period begins. The ridge will be centered over the Rockies and this should keep southern portions of the forecast area dry. However, disturbances move over the ridge to the north could bring some convective activity across the Hiline and the eastern zones. The upper level ridge will move slowly east and by Friday and Saturday some monsoonal moisture will be creeping into Southwest Montana. To the north, a low pressure trof will move over the West Coast and heights aloft over the zones will begin a slow trend lower. This will gradually increase the instability over central Montana. However, the airmass will remain quite dry and convection will be isolated at best. By late Saturday and Sunday, the approach of the upper level trof and a general increase in moisture across the zones will bring increased thunderstorm activity to the area along with a trend towards slightly cooler temperatures. The forecast area will remain well above normal temperatures at the beginning of the forecast period, and even with the trend towards cooler temperatures, Saturday and Sunday will still remain above seasonal normals. Zelzer && .AVIATION... UPDATED 1730Z. VFR will prevail through the period. An upper level disturbance will lead to isolated/scattered SH and TS development this afternoon over northern Montana. Included TSRA- at KCTB for the early afternoon, but a better chance for stronger thunderstorms exists at KHVR during the late afternoon/early evening so went with TSRA there. Expect gusty winds over 30 kts in the vicinity of any thunderstorms. Small hail is also possible with the strongest storms. Uttech && .FIRE WEATHER... Will continue with the red flag warning for a portion of the forecast area as some locations within the warning continue to have conditions meeting red flag criteria (ie sustained winds at or above 15 mph and relative humidities at or below 20 percent). Still expect conditions to improve this evening with diminishing winds and relative humidities slowly recovering. The threat for critical fire conditions will be lower Tuesday and Wednesday with a tendency for slightly higher relative humidities and lighter winds. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 54 88 55 89 / 0 0 0 0 CTB 53 82 52 84 / 10 20 10 10 HLN 56 90 56 92 / 0 0 0 0 BZN 48 88 49 91 / 0 0 0 10 WEY 37 80 40 83 / 0 0 0 20 DLN 50 86 48 88 / 0 0 0 10 HVR 56 84 55 84 / 20 20 10 10 LWT 53 83 54 85 / 10 0 0 20 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING until 9 PM MDT this evening Broadwater... Cascade...Central and Southern Lewis and Clark...Chouteau... Fergus...Gallatin...Jefferson...Judith Basin...Meagher. && SHORT TERM...BLANK LONG TERM...MLV AVIATION...UTTECH weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1254 PM MDT MON JUL 22 2013 MTZ008>011-013-015-044>049-231900- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CHOUTEAU-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 1254 PM MDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ012-014-050>055-231900- CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1254 PM MDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WEST TO NORTHWEST WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
306 PM MDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 NNE DUTTON 47.90N 111.67W
07/22/2013 E0.25 INCH TETON MT TRAINED SPOTTER
HAIL UP TO PEA SIZE AND BRIEF HEAVY RAINFALL.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL SUNBURST 48.88N 111.91W
07/22/2013 E0.88 INCH TOOLE MT TRAINED SPOTTER
HAIL UP TO NICKEL SIZE.
&&
BRUSDASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 345 PM MDT MON JUL 22 2013 MTZ044-045-222230- LIBERTY MT-TOOLE MT- 345 PM MDT MON JUL 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOLE AND NORTHWESTERN LIBERTY COUNTIES UNTIL 430 PM MDT... AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF SUNBURST...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING STRIKES. * LOCATIONS IMPACTED INCLUDE...WHITLASH. THE MAIN IMPACT FROM THIS STORM WILL BE MINOR HAIL DAMAGE TO CROPS AND VEHICLES. LAT...LON 4899 11093 4858 11104 4875 11188 4898 11180 TIME...MOT...LOC 2144Z 295DEG 25KT 4887 11165 BRUSDA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 PM MDT MON JUL 22 2013
MTZ010-044-046-222245-
EASTERN GLACIER MT-EASTERN PONDERA MT-TOOLE MT-
358 PM MDT MON JUL 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PONDERA...SOUTHEASTERN
GLACIER AND NORTHWESTERN TOOLE COUNTIES UNTIL 445 PM MDT...
AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF SUNBURST TO 5 MILES SOUTHWEST OF CUT BANK...AND MOVING SOUTHEAST
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
ETHRIDGE AND SUNBURST...
OILMONT AND KEVIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4891 11167 4835 11204 4852 11255 4901 11224
4901 11196
TIME...MOT...LOC 2158Z 297DEG 14KT 4896 11212 4856 11237
COULSTONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 PM MDT MON JUL 22 2013
MTZ044-222330-
TOOLE MT-
442 PM MDT MON JUL 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOLE COUNTY UNTIL
530 PM MDT...
AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SUNBURST...OR 28 MILES
NORTHEAST OF CUT BANK...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
SUNBURST...
OILMONT...
FERDIG...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4900 11133 4864 11165 4888 11218 4901 11206
4901 11156
TIME...MOT...LOC 2242Z 299DEG 16KT 4896 11195
COULSTONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MDT MON JUL 22 2013
MTZ044-222330-
TOOLE MT-
446 PM MDT MON JUL 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOLE COUNTY UNTIL
530 PM MDT...
AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SUNBURST...OR 28 MILES
NORTHEAST OF CUT BANK...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
SUNBURST...
OILMONT...
FERDIG...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4900 11133 4864 11165 4888 11218 4901 11206
4901 11156
TIME...MOT...LOC 2242Z 299DEG 16KT 4896 11195
COULSTONThe Great Falls radar (KTFX), 162 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
11 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Hail measuring 1.75 inches (golf ball sized) was reported in Sunburst, MT.
Heavy rain measuring 1.10 inches in 20 minutes was reported 24 mi N of Gildford, MT. Pea size hail was also reported with this passing storm.
Hail measuring 1.50 inches (ping pong ball sized) was reported 6 mi NNE of Babb, MT.
High winds estimated at 52KT (60MPH) were reported 6 mi NNE of Babb, MT.
Hail measuring 1.00 inches (quarter sized) was reported 6 mi NNE of Babb, MT.
Hail measuring 1.00 inches (quarter sized) was reported 1 mi W of Cut Bank, MT. Widespread crop damage was also reported.
Hail measuring 1.00 inches (quarter sized) was reported 11 mi WSW of Cut Bank, MT.
Hail measuring 1.75 inches (golf ball sized) was reported 5 mi SSW of Valier, MT. Windows were reported as being broken at a spotters residence.
High winds measured at 64KT (73MPH) were reported 7 mi SSW of Conrad, MT.
Hail measuring 1.00 inches (quarter sized) was reported 3 mi NE of Dutton, MT.
Hail measuring 1.00 inches (quarter sized) was reported 1 mi NE of Dutton, MT.
Hail measuring 1.25 inches (half dollar sized) was reported 24 mi NW of Great Falls, MT.
Hail measuring 1.00 inches (quarter sized) was reported 5 mi N of Great Falls, MT.
High winds estimated at 55KT (63MPH) were reported on the Malmstrom Air Force Base ASOS.
Hail measuring 1.00 inches (quarter sized) was reported in Belt, MT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470548, 470549, 470553, 470550, 470551, 470552, 470554, 470555, 470561, 470556, 470557, 470558, 470559, 470562, 470560.